Brazilian Journal of Probability and Statistics

A new skew logistic distribution: Properties and applications

D. V. S. Sastry and Deepesh Bhati

Full-text: Open access


Following the methodology of Azzalini, researchers have developed skew logistic distribution and studied its properties. The cumulative distribution function in their case is not explicit and therefore numerical methods are employed for estimation of parameters. In this paper, we develop a new skew logistic distribution based on the methodology of Fernández and Steel and derive its cumulative distribution function and also the characteristic function. For estimating the parameters, Method of Moments, Modified Method of Moment and Maximum likelihood estimation are used. With the help of simulation study, for different sample sizes, the parameters are estimated and their consistency was verified through Box Plot. We also proposed a regression model in which probability of occurrence of an event is derived from our proposed new skew logistic distribution. Further, proposed model fitted to a well studied lean body mass of Australian athlete data and compared with other available competing distributions.

Article information

Braz. J. Probab. Stat., Volume 30, Number 2 (2016), 248-271.

Received: January 2014
Accepted: December 2014
First available in Project Euclid: 31 March 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Skew logistic distribution Method of Moments Modified Method of Moments Maximum likelihood estimation skew logistic regression


Sastry, D. V. S.; Bhati, Deepesh. A new skew logistic distribution: Properties and applications. Braz. J. Probab. Stat. 30 (2016), no. 2, 248--271. doi:10.1214/14-BJPS278.

Export citation


  • Arellano-Valle, R. B. and Azzalani, A. (2013). The centred parameterization and related quantities of the skew-$t$ distribution. Journal of Multivariate Analysis 113, 73–90.
  • Arellano-Valle, R. B., Gómez, H. W. and Quintana, F. A. (2003). Statistical inference for a general class of asymmetric distributions. Journal of Statistical Planning and Inference 128, 427–443.
  • Arnold, B. C. and Beaver, R. J. (2000). The skew-Cauchy distribution. Statistics & Probability Letters 49, 285–290.
  • Asgharzadeh, A., Esmaily, L., Nadarajah, S. and Shih, S. H. (2013). A generalized skew logistic. REVSTAT Statistical Journal 11, 317–338.
  • Ayebo, A. and Kozubowski, T. J. (2003). An asymmetric generalization of Gaussian and Laplace laws. Journal of Probability and Statistical Science 2, 187–210.
  • Azzalini, A. (1985). A class of distributions which includes the normal ones. Scandinavian Journal of Statistics 12, 171–178.
  • Azzalini, A. and Capitanio, A. (2003). Distributions generated by perturbation of symmetry with emphasis on a multivariate skew $t$ distribution. Journal of the Royal Statistical Society, B 65, 367–389.
  • Azzalini, A. and Dalla Valle, A. (1996). The multivariate skew-normal distribution. Biometrika 83, 715–726.
  • Bazan, J. L., Branco, M. and Bolfarine, H. (2006). A skew item response model. Bayesian Analysis 1, 861–892.
  • Bolfarine, H. and Bazan, J. L. (2010). Bayesian estimation of the logistic positive exponent IRT model. Journal of Educational and Behavioral Statistics 35, 693–713.
  • Chakraborty, S., Hazarika, P. J. and Ali, M. M. (2012). A new skew logistic distribution and its properties. Pakistan Journal of Statistics 28, 513–524.
  • Chen, M. H., Dey, D. K. and Shao, Q.-M. (1999). A new skewed link model for dichotomous quantal response data. Journal of the American Statistical Association 94, 1172–1186.
  • Cook, R. D. and Weisberg, S. (1994). Regression Graphics. New York: Wiley.
  • Fernández, C., Osiewalski, J. and Steel, M. F. J. (1995). Modeling and inference with $v$-spherical distributions. Journal of the American Statistical Association 90, 1331–1340.
  • Fernández, C. and Steel, M. F. J. (1998). On Bayesian modeling of fat tails and skewness. Journal of the American Statistical Association 93, 359–371.
  • Gupta, A. K., Chang, F. C. and Huang, W. J. (2002). Some skew-symmetric models. Random Operators and Stochastic Equations 10, 133–140.
  • Gupta, R. D. and Kundu, D. (2010). Generalized logistic distributions. Journal of Applied Statistical Science 18, 51–66.
  • Huang, W. J. and Chen, Y. H. (2007). Generalized skew-Cauchy distribution. Statistics & Probability Letters 77, 1137–1147.
  • Jones, M. C. and Faddy, M. J. (2003). A skew extension of the $t$-distribution, with applications. Journal of Royal Statistical Society, Series B, Statistical Methodology 65, 159–174.
  • Lane, M. N. (2004). Pricing risk transfer transaction. ASTIN Bulletin 30, 259–293.
  • Ma, Y. and Genton, M. G. (2004). A flexible class of skew symmetric distribution. Scandinavian Journal of Statistics 31, 259–468.
  • Nadarajah, S. and Kotz, S. (2003). Skewed distributions generated by the normal kernel. Statistics & Probability Letters 65, 269–277.
  • Pewsey, A. (2009). Problems of inference for Azzalini’s skew normal distribution. Journal of Applied Statistics 27, 859–870.
  • Samejima, F. (1997). Departure from normal assumptions: A promise for future psychometrics with substantive mathematical modelling. Psychometrika 62, 471–493.
  • Samejima, F. (2000). Logistic positive exponent family of models: Virtue of asymmetric item characteristic curves. Psychometrika 65, 319–335.
  • Simon, H. A. (1955). On a class of skew distribution funtions. Biometrika 42, 425–440.
  • Tse, Y.-K. (2009). Non-life Actuarial Models: Theory, Methods and Evaluation. Cambridge: Cambridge University Press.
  • Wahed, A. S. and Ali, M. M. (2001). The skew logistic distribution. Journal of Statistical Research 2001, 71–80. 2.
  • Wang, J., Boyer, J. and Genton, M. G. (2004). A skew symmetric representation of multivariate distribution. Statistica Sinica 14, 1259–1270.